Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 81, NWS Des Moines, IA

October 3, 2018Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 3, 2018, 3:06 PM CDT for Polk County, Iowa. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 3:06 PM CDT (20:06 UTC)
Expired
Oct 5, 2018, 8:50 AM CDT
In force
42 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Polk County, IA

The river

Written for the forecast point Des Moines River at Des Moines SE 6th St (DESI4). The gauge peaked at 24.06 ft at Oct 3, 2018, 5:00 PM CDT.

actionminormoderate2022242610/0310/0410/0510/06
Action stage
20 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

138 
WGUS43 KDMX 032006
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
306 PM CDT Wed Oct 3 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Polk

.Increased outflows from Saylorville Reservoir have pushed the Des 
Moines River to slightly above flood stage at Des Moines SE 6th St.
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-042006-
/O.NEW.KDMX.FL.W.0081.181003T2006Z-181005T1350Z/
/DESI4.1.ER.181003T1730Z.181004T0000Z.181004T1350Z.NO/
306 PM CDT Wed Oct 3 2018

...Flood Warning in effect until Thursday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Des Moines SE 6th St, or From below the 
  Center Street dam...to Runnells.
* Until Thursday morning.
* At  2:00 PM Wednesday the stage was 24.0 feet, or 0.0 feet above 
  Flood Stage.
* Flood Stage is 24.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 24.0 feet, or 0.0 feet above Flood Stage, this 
  evening. Then begin falling and go below Flood Stage Thursday 
  morning.
* Impact...At 24.0 feet, The bike trail is closed east of Water 
  Street. Portions of other bike trails are also affected.

&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

Zogg
1 follow-up statement
293 
WGUS83 KDMX 040130
FLSDMX

Flood Statement
National Weather Service Des Moines IA
830 PM CDT Wed Oct 3 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Polk
  
...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-040200-
/O.CAN.KDMX.FL.W.0081.000000T0000Z-181005T1350Z/
/DESI4.1.ER.181003T1730Z.181003T2100Z.181003T2300Z.NO/
830 PM CDT Wed Oct 3 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Des Moines SE 6th St, or From below the 
  Center Street dam...to Runnells.
* At  8:00 PM Wednesday the stage was 23.9 feet, or 0.1 feet below 
  Flood Stage.
* Forecast...fall to 22.9 feet Friday morning.
* Impact...At 24.0 feet, The bike trail is closed east of Water 
  Street. Portions of other bike trails are also affected.

&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

IAC063-050130-
/O.EXT.KDMX.FL.W.0068.000000T0000Z-181006T1200Z/
/ESVI4.1.ER.180920T2011Z.180921T2200Z.181005T1200Z.NO/
830 PM CDT Wed Oct 3 2018

...Flood Warning now in effect until Friday morning...

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until Friday morning.
* At  8:00 PM Wednesday the stage was 8.5 feet, or 0.5 feet above 
  Flood Stage.
* Flood Stage is 8.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage Friday 
  morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods. 
  North Riverside Park North of Iowa 9 floods. Backwater from the 
  river causes School Creek to affect the low areas of Valley Drive.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 3, 12:28 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 3, 12:28 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Wed Oct 3 2018

.UPDATE...
Issued at 1218 PM CDT Wed Oct 3 2018

Have been monitoring winds today and tonight with strong WAA winds
ahead of the cold front, and then strong, gusty CAA winds expected
behind the front this evening and tonight. Mixed layer winds this
afternoon continue to show near advisory criteria winds across the
central and western portions of the forecast area this afternoon.
This looks like it may just allow a few spots to briefly hit
advisory criteria and not be widespread or too long in duration.
However a stronger signal showing up in far west/northwestern areas
by late afternoon with 35 to 40+kts in the mixed layer. Therefore
have issued a wind advisory starting at 22z for the far west. Once
the front passes, the sfc pressure gradient remains very tight and
mixed layer winds continue to show 25-30kts or stronger likely
sustained winds, and gusts to 35-40kts or possibly higher through
the evening/early morning hours as the cold air surges into Iowa.
The CAA and downward motion will aid in momentum transfer of these
winds to the surface. Also have very strong sfc pressure rises
across the state tonight with around 8-10 mb in 3 hours across
western IA by 3z, and around 6-8 mb rises in 3 hours across the
central/east by 6z. Therefore have issued a wind advisory for the
entire forecast area beginning this evening into the overnight
hours. Remainder of forecast components looking on track currently.

Only other issue this afternoon continues to be the increased
humidity and relative heat across the south this afternoon. Will
issue an SPS to at least bring attention to this factor when
combined with the wind may cause some issues to those working
outdoors or having activities outdoors through the afternoon/early
evening.

&&

.SHORT TERM.../Today through Tonight/
Issued at 458 AM CDT Wed Oct 3 2018

Minor changes to mesoscale features, increasing confidence and
precision slightly. Otherwise overall general forecast remains the
same. A prolonged period of several rounds of moderate to heavy
rainfall appear likely the next 7 to 10 days.

08z GOES-R water vapor imagery picking up on numerous upper lows
west and north of Iowa through California to Alaska. The upper low
that will impact today was located along the Montana/Canada border
and rapidly propagating eastward. Models in good enough agreement to
have decent confidence in placing this low near the NW
Minnesota/Canada border by 21z Wed, and northeast of the Great Lakes
by 12z Thu. Our sfc reflection low should be near central Minnesota
by 18z, and into Lake Superior by 00z Thu. An attendant cold front
is still slated to push through Iowa this evening. Compared to 24
hours ago, the timing of this fropa has trended faster by about 3
hours. The front should be crossing into the DMX CWA by around 00z
Thu, and exiting southeast of the DMX CWA shortly after 03z Thu.

For Today/This Evening...

3 potentially hazardous weather "threats"- severe wx, heat, and
winds. Biggest threat is severe wx, so will address that potential
first. As hinted at in yesterday morning's AFD, medium- range
models picking up on a weak dryline oriented SSW-NNE ahead of the
cold front. The location of this dryline during peak heating looks
to be over SW Iowa near Creston to Perry. Shortly after 00z, the
rapidly progressing cold front overtakes this dryline, but there
may be a window for convection from 21z Wed or so through 00z Thu
or so if this weak dryline can be a sufficient lifting mechanism
to break the cap. To account for this, have again added thunder
chances from Creston through Perry to Des Moines to Lamoni and
will watch this area for severe wx potential. Given forecast low-
level lapse rates nearing 7 to 8 C/km, large hail will be primary
threat. Damaging winds secondary threat, with a non-zero tornado
threat in play given decently impressive hodograph, strong
helicity, LCL height near to below 1000m.

Cold front will have these same threats as well, but instability
quickly decreases after sunset, so boundary may not have much
juice left by the time it reaches the Waterloo area. Potential for
intersecting outflow boundaries from dryline to cold front worth
watching as these boundaries could locally intensify storm
intensity.

Heat and winds should remain below hazard criteria. Winds obviously
not purely unidirectional and pressure gradient around 3mb/120km
which is not weak, but is not hazardously noteworthy. Heat index
values should top out in the mid to upper 80s today. We are not too
far removed from summer that there should be special hazard
potential with these heat index values. Storms & fropa will rapidly
cool temperatures. By Midnight, the temperatures will be in the low
to mid 50s along and north of Highway 30, a 25 degree temperature
drop in 6 hours. Clear skies will take over through Thursday morning.

.LONG TERM.../Thursday through Tuesday/
Issued at 458 AM CDT Wed Oct 3 2018

Thursday Evening Through Friday...
The upper low currently off the California coastline makes its
journey to the Midwest. By 06z Fri, this wave should be near the
Plains. A band of strong 850mb moisture flux convergence oriented
from NW-SE surges northward through Iowa ahead of a 35kt LLJ that
will bring notable moisture transport into Iowa. PWAT values
honing in on the 1.5 to 1.75 range which, as mentioned in
yesterday morning's AFD, is a solid +2 to +3 std dev for this time
of year. Widespread area of decent enough baroclinic instability
With MUCAPE values nearing 500 J/KG, 0-6km mixing ratios 6.0 g/kg,
widespread moderate to brief heavy rainfall is likely. Like WPCs
QPF forecast of 1 to 1.5 inches overnight more that going forecast
in the 0.5 to 1 inch range... have noted this and expect QPF to
be increased during this time period in the next few updates.

Friday Afternoon through Saturday...
00z GFS and now the 00z ECMWF suggesting severe weather
potential, primarily along and south of I-80. 950mb height field
picking up on core/height minimums of low in NW Iowa by 21z Fri.
Strong 950mb frontogenetical forcing oriented W-E noted along
Highway 20, with N- S oriented cold front over west-central Iowa.
As is typical with these systems, tornado threat worth monitoring
along warm front during peak heating, with large hail and
damaging wind threat with the cold front. If this solution can
gain run-to-run consistency, SPC will need to increase to a
widespread Slight Risk across much of the DMX CWA for Friday
afternoon and evening.

Saturday...
Models begin to digress. A sfc high is slated to push somewhere
thorugh the upper Midwest. In yesterday's runs, it appeared this
high would bring big dry air entrainment to Iowa, blasting away
precip chances. In this morning's runs, especially the 00z ECMWF,
this sfc high is pushed northward into Canada and its influence is
relegated to NW Iowa. If this scenario plays out, the boundary
from Friday's system may stall out over central to eastern Iowa,
keeping the state wet. Will monitor.

Sunday and Beyond...
Models continue with overall synoptic pattern of deep longwave
trough through the intermountain west, with multiple upper lows
traversing through the Midwest. Strong 850mb-300mb anti-cyclonic
flow remains over the east coast, opening up the gulf to several
rounds of reinforcing moisture transport through this time period.
With boundaries being laid out as focusing mechanisms during
various wave passages, several rounds of moderate to heavy precip
seems very plausible. PWATs oscillate near the 1.5 inch range
during this timeframe, again +2 to +3 std dev. The cumulative
effect of these periods of rain may yield widespread flooding
concerns across the DMX CWA by the beginning to middle of next
week. Grounds are already saturated, so runoff will be high.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1218 PM CDT Wed Oct 3 2018

Strong winds will be the largest impact to the 18Z TAF forecast
package. Southerly winds at 20 to 35kts will switch to the
northwest at relatively the same speed with the passage of a
strong cold front between 23Z and 04Z. Cigs mainly lower VFR but
may cross MVFR with the FROPA. Expect strong wind gusts with
storms. Hail and damaging wind possible with storms as well,
especially for the KALO and KOTM terminals.VFR conditions and
lower wind speeds out of the north expected after 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 4 AM CDT Thursday for
IAZ006-007-016-017-025-026-036-037-047-048-059-060-071-072-081-
082-092-093.

Wind Advisory from 5 PM this afternoon to 1 AM CDT Thursday for
IAZ004-005-015-023-024-033>035-044>046-057-058-070.

Wind Advisory from 9 PM this evening to 4 AM CDT Thursday for
IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097.

&&

UPDATE...Beerends
SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...FAB
Hazardous weather outlook, Oct 3, 4:53 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
453 AM CDT Wed Oct 3 2018

IAZ004>007-016-017-027-028-038-039-050-031100-
Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Butler-Bremer-
Grundy-Black Hawk-Tama-
453 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible today, mainly during the late
afternoon and early evening hours when there will be a Marginal to
Slight Risk of severe weather. Large hail and damaging winds
would be the primary concerns. It will be windy this afternoon too
with south winds gusting to 30 to 40 mph. Winds will becoming
northwest later this evening and possibly gust to 30 to 40 mph
during that time as well.

River flood warnings and watches also remain in effect for
portions of the area. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An extended period with off and on thunderstorm chances will
return late Thursday lasting into at least early next week. The
severe weather potential is yet to be determined, but any
instances of thunderstorms will be capable of producing locally
heavy rain. This will increase our chances of flooding over time
with current flood warnings possibly expanding in coverage and
magnitude.

.SPOTTER INFORMATION STATEMENT...

Spotters may be briefly needed later today and potentially later
this week and next week. Any rainfall and flooding reports are
encouraged and appreciated as well.

IAZ015-023>026-033>037-044>049-057>062-070>075-081>086-092>097-
031100-
Palo Alto-Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
453 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible during the late afternoon and evening
hours when there will be a Marginal Risk of severe weather. Large
hail and damaging winds would be the primary concerns if any
severe storms develop. It will be windy this afternoon too with
south winds gusting to 30 to 40 mph. Winds will becoming northwest
later this evening and possibly gust to 30 to 40 mph during that
time as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An extended period with off and on thunderstorm chances will
return late Thursday lasting into at least early next week. The
severe weather potential is yet to be determined, but any
instances of thunderstorms will be capable of producing locally
heavy rain. This will increase our chances of flooding over time
with river flood warnings possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be briefly needed later today and potentially later
this week and next week. Any rainfall and flooding reports are
encouraged and appreciated as well.

Small

In the hours before

Special weather statement, Oct 3, 9:12 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
912 AM CDT WED OCT 3 2018

IAZ004-005-031445-
Kossuth IA-Emmet IA-
912 AM CDT WED OCT 3 2018

...SPECIAL WEATHER STATEMENT...

At 911 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Swan Lake, or 17 miles east of Estherville, moving
northeast at 40 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Okamanpedan Lake, Iowa Lake, Swan Lake, Armstrong, Bancroft, Swea
City, Burt, Ringsted, Fenton, Lakota, Lone Rock, Ledyard, Gruver,
Dolliver, Okamanpedan State Park and Estherville Municipal Airport.

LAT...LON 4350 9398 4314 9427 4322 9445 4325 9445
      4325 9451 4339 9479 4350 9472
TIME...MOT...LOC 1411Z 226DEG 37KT 4335 9450

Beerends
Special weather statement, Oct 3, 2:25 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
225 PM CDT Wed Oct 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
225 PM CDT Wed Oct 3 2018

...GUSTY SOUTHWEST WINDS THIS AFTERNOON...

Strong and gusty southwest winds around 25 to 35 mph with some
gusts to 40 to 45 mph will be possible through 5 pm this
afternoon. Winds will then shift around to the northwest and be
gusty and potentially increase further tonight behind a cold front
moving through the state. A Wind Advisory has been issued for
much of the area for this evening into tonight.

MJB
Special weather statement, Oct 3, 2:29 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
229 PM CDT Wed Oct 3 2018

IAZ033>039-044>050-057>062-070>075-081>086-092>097-032145-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
229 PM CDT Wed Oct 3 2018

...HEAT AND HUMIDITY THIS AFTERNOON...

Temperatures have risen into the mid 80s across much of central
and southern Iowa this afternoon, along with dewpoints around 70
degrees. These values combine to produce heat index values of 85
to around 90 degrees. This could lead to dehydration and heat-
related illnesses for those working outdoors or have outdoor
activities this afternoon. Please drink lots of water and take
breaks indoors if possible.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:12 AM CDTSpecial Weather StatementDMXEmmet, Kossuth33 min
Oct 3, 12:07 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more13 hr
Oct 3, 3:19 PM CDTRiver Flood WarningDMXTama66 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.